On Single-Valuedness of Quasimonotone Set-Valued Operators

  • Didier Aussel
Part of the Forum for Interdisciplinary Mathematics book series (FFIM)


A Nash problem is a noncooperative game in which the objective function of each player also depends on the decision variable of the other player. In order to solve such difficult problem, a classical approach is to write the optimality conditions of each of the problems obtaining thus a variational inequality. If the objective functions are nondifferentiable, the variational inequality can be set-valued, that is defined by a point-to-set map. Indeed, the derivatives are replaced by subdifferentials which are monotone if the objective functions are convex in the player’s variable. And if the objective functions are quasiconvex in terms of the player’s variable, the normal operator will advantageously replace the derivatives [3]. But solving a set-valued variational inequality is clearly more difficult than solving a single-valued variational inequality. It is thus very important to know sufficient conditions ensuring that a set-valued map, in particular a normal operator, is single-valued. Any monotone set-valued map that is also lower semi-continuous at a given point of the interior of its domain is actually single-valued at this point. This famous result is due to Kenderov [18] in 1975. Such a pointwise property of monotone maps has its local and dense counterparts (see, e.g. [14] and [10], respectively). The aim of this chapter is to answer to the somehow natural question: “what can one expect as a similar single-valuedness result for the more general class of quasimonotone set-valued maps”. The three points of view, that is pointwise, local and dense aspects, are treated, and a central role is played by the concept of directional single-valuedness. For the sake of simplicity, in Sects. 6.3 and 6.4, we only consider finite dimensional setting even if all of the results of Sect. 6.3, respectively 6.4, hold true in Banach spaces, respectively in Hilbert spaces.


  1. 1.
    Aussel, D., Corvellec, J.-N., Lassonde, M.: Subdifferential characterization of quasiconvexity and convexity. J. Convex Anal. 1, 195–201 (1994)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Aussel, D., Cotrina, J.: Stability of quasimonotone variational inequality under sign-continuity. J. Optim. Theory Appl. 158, 653–667 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Aussel, D., Dutta, J.: Generalized Nash equilibrium problem, variational inequality and quasiconvexity. Oper. Res. Lett. 36(4), 461–464 (2008). [Addendum in Oper. Res. Lett. 42, 398 (2014)]CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Aussel, D., Eberhard, A.: Maximal quasimonotonicity and dense single-directional properties of quasimonotone operators. Math. Program. 139, 27–54 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Aussel, D., García, Y.: On Extensions of Kenderov’s Single-Valuedness Result for Monotone Maps and Quasimonotone Maps. SIAM J. Optim. 24–2, 702–713 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Aussel, D., García, Y., Hadjisavvas, N.: Single-directional property of multivalued maps and variational systems. SIAM J. Optim. 20, 1274–1285 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Aussel, D., Hadjisavvas, N.: Adjusted sublevel sets, normal operator, and quasi-convex programming. SIAM J. Optim. 16, 358–367 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Aussel, D., Fabian, M.: Single-directional properties of quasi-monotone operators. Set-valued Var. Anal. 21, 617–626 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Aussel, D., Ye, J.: Quasi-convex programming with starshaped constraint region and application to quasi-convex MPEC. Optimization 55, 433–457 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Borwein, J., Lewis, A.: Convex Analysis and Nonlinear Optimization. Theory and examples, Second edition, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 3, Springer, New York (2006)Google Scholar
  11. 11.
    Borde, J., Crouzeix, J.-P.: Continuity properties of the normal cone to the level sets of a quasiconvex function. J. Optim. Theory Appl. 66, 415–429 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Christensen, J.P.R.: Theorems of Namioka and R.E. Johnson type for upper-semicontinuous and compact-valued set-valued mappings. Proc. Amer. Math. Soc. 86, 649–655 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Christensen, J.P.R., Kenderov, P.S.: Dense strong continuity of mappings and the Radon-Nikodým property. Math. Scand. 54, 70–78 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Dontchev, A.L., Hager, W.: Implicit functions, Lipschitz maps, and stability in optimization. Math. Oper. Res. 19, 753–768 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Fabian, M.J.: Gâteaux Differentiability of Convex Functions and Topology—Weak Asplund Spaces. Wiley, New York (1997)zbMATHGoogle Scholar
  16. 16.
    Daniilidis, A., Hadjisavvas, N., Martinez-Legaz, J.E.: An appropriate subdifferential for quasiconvex functions. SIAM J. Optim 12, 407–420 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Hadjisavvas, N.: Continuity and maximality properties of pseudomonotone operators. J. Convex Anal. 10, 459–469 (2003)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Kenderov, P.: Semi-continuity of set-valued monotone mappings. Fund. Math. LXXXVIII, 61–69 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Kenderov, P.: Dense strong continuity of pointwise continuous mappings. Pacific J. Math. 89, 111–130 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Kenderov, P., Moors, W., Revalski, J.: Dense continuity and selections of set-valued mappings. Serdica Math. J. 24, 49–72 (1998)zbMATHMathSciNetGoogle Scholar
  21. 21.
    Levy, A., Poliquin, R.: Characterizing the single-valuedness of multifunctions. Set-Valued Anal. 5, 351–364 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Phelps, R.R.: Convex Functions, Monotone Operators, and Differentiability, Lecture Notes in Math, vol. 1364, 2nd edn. Springer Verlag, Berlin (1993)Google Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2017

Authors and Affiliations

  1. 1.Laboratory PROMES UPR CNRS 8521University of PerpignanPerpignanFrance

Personalised recommendations